Alert archive / Oklahoma / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood watch at Mar 18, 2020, 4:19 PM CDT for 19 counties in Oklahoma; 4 counties in Arkansas. It took effect at Mar 18, 2020, 10:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 4:19 PM CDT (21:19 UTC)
- In effect from
- Mar 18, 2020, 10:00 PM CDT
- Expired
- Mar 19, 2020, 7:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Tulsa, OK
- Flood severity
- None
All 23 counties
Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Haskell County, OK, Latimer County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pittsburg County, OK, Pushmataha County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WGUS64 KTSA 182119 FFATSA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tulsa OK 419 PM CDT Wed Mar 18 2020 ARZ001-002-010-011-019-020-029-OKZ049-053-057-058-060>076-191000- /O.NEW.KTSA.FF.A.0002.200319T0300Z-200320T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Pushmataha-Choctaw-Craig-Ottawa-Tulsa-Rogers-Mayes-Delaware-Creek- Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee-McIntosh- Sequoyah-Pittsburg-Haskell-Latimer-Le Flore- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Vinita, Miami, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 419 PM CDT Wed Mar 18 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH THURSDAY EVENING... The National Weather Service in Tulsa has issued a * Flash Flood Watch for portions of Arkansas and Oklahoma... including the following counties...in Arkansas...Benton... Carroll...Crawford...Franklin...Madison...Sebastian and Washington AR. in Oklahoma...Adair...Cherokee...Choctaw... Craig...Creek...Delaware...Haskell...Latimer...Le Flore... Mayes...McIntosh...Muskogee...Okfuskee...Okmulgee...Ottawa... Pittsburg...Pushmataha...Rogers...Sequoyah...Tulsa and Wagoner. * From 10 PM CDT this evening through Thursday evening. * Periods of heavy rain over the last few days has caused the ground to be saturated across parts of eastern Oklahoma and northwest Arkansas. Additional heavy rainfall expected tonight into Thursday may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
3 follow-up statements
005 WGUS64 KTSA 191108 FFATSA Flood Watch National Weather Service Tulsa OK 608 AM CDT Thu Mar 19 2020 ARZ001-002-010-011-019-020-029-OKZ049-053-057-058-060>076-192130- /O.CON.KTSA.FF.A.0002.000000T0000Z-200320T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Pushmataha-Choctaw-Craig-Ottawa-Tulsa-Rogers-Mayes-Delaware-Creek- Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee-McIntosh- Sequoyah-Pittsburg-Haskell-Latimer-Le Flore- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Vinita, Miami, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 608 AM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Benton...Carroll...Crawford... Franklin...Madison...Sebastian and Washington AR. in Oklahoma...Adair...Cherokee...Choctaw...Craig...Creek... Delaware...Haskell...Latimer...Le Flore...Mayes...McIntosh... Muskogee...Okfuskee...Okmulgee...Ottawa...Pittsburg... Pushmataha...Rogers...Sequoyah...Tulsa and Wagoner. * Through this evening * Periods of heavy rain over the last few days has caused the ground to be saturated across parts of eastern Oklahoma and northwest Arkansas. Heavy rainfall thats already fallen overnight plus additional rain today may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
243 WGUS64 KTSA 191938 FFATSA Flood Watch National Weather Service Tulsa OK 238 PM CDT Thu Mar 19 2020 OKZ057-058-060-061-064-192045- /O.CAN.KTSA.FF.A.0002.000000T0000Z-200320T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craig-Ottawa-Tulsa-Rogers-Creek- Including the cities of Vinita, Miami, Tulsa, Claremore, and Sapulpa 238 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Oklahoma has been cancelled. Additional heavy rainfall is unlikely for the rest of this afternoon. $$ ARZ001-002-010-011-019-020-029-OKZ049-053-062-063-065>076-200000- /O.CON.KTSA.FF.A.0002.000000T0000Z-200320T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Pushmataha-Choctaw-Mayes-Delaware-Okfuskee-Okmulgee-Wagoner- Cherokee-Adair-Muskogee-McIntosh-Sequoyah-Pittsburg-Haskell- Latimer-Le Flore- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 238 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Benton...Carroll...Crawford... Franklin...Madison...Sebastian and Washington AR. in Oklahoma...Adair...Cherokee...Choctaw...Delaware...Haskell... Latimer...Le Flore...Mayes...McIntosh...Muskogee...Okfuskee... Okmulgee...Pittsburg...Pushmataha...Sequoyah and Wagoner. * Until 7 PM CDT this evening * Additional showers and thunderstorms are expected this afternoon and into early evening that could produce locally heavy rainfall. Given the already saturated ground in many places, additional heavy rainfall will quickly lead to runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
571 WGUS64 KTSA 192351 FFATSA Flood Watch National Weather Service Tulsa OK 651 PM CDT Thu Mar 19 2020 ARZ001-002-010-011-019-020-029-OKZ049-053-062-063-065>076-200100- /O.EXP.KTSA.FF.A.0002.000000T0000Z-200320T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Pushmataha-Choctaw-Mayes-Delaware-Okfuskee-Okmulgee-Wagoner- Cherokee-Adair-Muskogee-McIntosh-Sequoyah-Pittsburg-Haskell- Latimer-Le Flore- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 651 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING... The Flash Flood Watch for portions of Arkansas and Oklahoma will expire at 7 PM CDT this evening. Areal flooding continues across parts of the area. Heed any continued road closures. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Mar 18, 1:13 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 18, 1:13 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Tulsa OK Issued by National Weather Service Norman OK 113 PM CDT Wed Mar 18 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Generally MVFR ceilings early this afternoon with some areas where skies clear to VFR. Ceilings will lift through the afternoon in many areas. Widespread showers and thunderstorms will move into the area late tonight with associated lower ceilings and visibilities. && .PREV DISCUSSION... /Issued 1025 AM CDT Wed Mar 18 2020/ ..UPDATE... DISCUSSION... Most of the morning's precipitation has pushed east of the forecast area late this morning, but additional thunderstorms are ongoing just south of the Red River on the edge of the 850 moisture axis. Have raised POPs across far southeast Oklahoma for the rest of the morning and into early afternoon in response to this, although a general downward trend in the areal coverage is likely by mid afternoon. Cloud cover is likely to improve some during the afternoon as well, which will lead to an expected increase in temperatures. Have adjusted temperatures down a couple of degrees, especially along and west of Highway 75, but still keeping highs well above normal. Other elements look good with a few minor tweaks. PREV DISCUSSION... /Issued 650 AM CDT Wed Mar 18 2020/ DISCUSSION... The discussion regarding the 12Z TAF forecast follows... AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Total mixed bag of flight conditions early this morning in the wake of last night's rain and storms, but should settle within the next couple hours to MVFR before climbing to VFR by late this afternoon. Another round of showers and storms will sweep across the TAF sites after 05Z tonight, and cigs/vsbys should drop to MVFR. LLWS conditions possible at the NW AR sites this morning. Lacy PREV DISCUSSION... /Issued 328 AM CDT Wed Mar 18 2020/ DISCUSSION... The upper air pattern still looks largely on track with the discussion from last night. An Omega block over the eastern Pacific will continue to promote unsettled weather for E OK and NW AR through much of the forecast period. With that said, there will likely be a break from the rain starting Thursday evening/night and continuing through Saturday night. This break will be a result of a surface high pressure centered over the north-central US influencing our area by bringing us clearing skies and light to moderate east-northeasterly winds. Frost/freeze headlines will likely be necessary this weekend with temperatures expected to dip into the upper 20s to lower 30s for much of the area. The unsettled weather pattern then appears to crank back up by early next week with several rounds of showers and possibly storms expected to move through. Rain over the next few days may lead to localized flash and some river flooding. A band of showers and storms associated with an 850mb short wave will move out by mid morningm today. In the wake of these showers, clouds may begin to break up a little across NE OK this afternoon allowing us to see that brilliant yellow ball in the sky for the first time in several days! If clouds can clear quickly, then temps will respond nicely by rising quickly into the 70s or even lower 80s. If clouds stick around a little longer then lower to mid 70s will be more likely. Opted to split the difference and more or less stay with the NBM solution. Tonight will see a more substantial piece of energy move into the region. As a result, severe storms appear likely across Texas and western and central Oklahoma. As for E OK and NW AR things continue to be a little iffy given the expected timing of these storms (generally after midnight) moving through. With that said, conditions should be favorable for a severe storm or two to move through the CWA given strong veering shear and pockets of surface CAPE near 1000J/kg. The main threats appear to be damaging wind gusts, heavy rainfall, and an isolated threat for a tornado embedded within the anticipated (QLCS) line of storms. Heavy rainfall will be thanks to PWAT values in the 1.25 to 1.75" range. This suggests that rainfall rates in excess of 1" per hour at times are very possible which may lead to isolated flash flooding of low lying areas. Some redevelopment across E OK and NW AR Thursday by early afternoon along the dryline may result in a few strong to severe storms to develop. The aforementioned threats will apply with the addition of a marginal large hail threat. Additional rainfall amounts, when this is all said and done Thursday evening, will generally range from 1 to 2 inches with isolated 3" amounts possible within heavier thunderstorms that move over the same area. This forecast will continue to be refined through the day and afternoon hours today. Friday will see a cold front pass through the area with surfaces pressures beginning to increase as a result of a strong high pressure moving into the north-central CONUS. The influence of this strong (approximately 1040mb) high pressure will be felt here with clearing skies Friday into Saturday and cold light to moderate ENE winds ushering in well below normal temperatures for this time of year. Temperatures Saturday morning are expected to be in the 20s from about I-40 and northward with lower to mid 30s expected south of there. Given the greening and budding vegetation across the area, freeze and frost headlines will likely be warranted for Saturday morning. After a cool weekend, temperatures look to rebound (70s by Tuesday and Wednesday) through the work week next week as the aforementioned high pressure quickly moves off to the east. Additional rounds of showers and will be possible through the week (maybe an isolated storm or 2 as well) as we return to a more favorable pattern for precipitation. With that said, there aren't any strong signals for heavy precipitation next week which is a good sign for our rivers and soils which will see a good amount of rain over the next few days. Snider && .PRELIMINARY POINT TEMPS/POPS... TUL MMM MMM MMM MMM / MMM MMM MMM MMM FSM MMM MMM MMM MMM / MMM MMM MMM MMM MLC MMM MMM MMM MMM / MMM MMM MMM MMM BVO MMM MMM MMM MMM / MMM MMM MMM MMM FYV MMM MMM MMM MMM / MMM MMM MMM MMM BYV MMM MMM MMM MMM / MMM MMM MMM MMM MKO MMM MMM MMM MMM / MMM MMM MMM MMM MIO MMM MMM MMM MMM / MMM MMM MMM MMM F10 MMM MMM MMM MMM / MMM MMM MMM MMM HHW MMM MMM MMM MMM / MMM MMM MMM MMM && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....99
Hazardous weather outlook, Mar 18, 12:57 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1257 PM CDT Wed Mar 18 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1257 PM CDT Wed Mar 18 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma. ONSET...After Midnight. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After Midnight. DISCUSSION... Strong to severe thunderstorms are expected to move into portions of eastern Oklahoma after midnight tonight. Areas along and west of Highway 75 will have the best chance to see severe weather, with hail to the size of quarters and damaging wind gusts to 60 mph. These thunderstorms will also bring heavy rain and localized flash flooding potential to eastern Oklahoma and northwest Arkansas, with areas that saw a lot of rain overnight being most susceptible to the flash flooding. Rises on mainstem rivers can also be expected. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential...High Wind Potential. FRIDAY...High Wind Potential. SATURDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... The severe weather threat will continue into Thursday afternoon for far eastern Oklahoma and northwest Arkansas, with quarter size hail and damaging winds to 60 mph continuing to be the main threats. Strong to severe thunderstorms may be ongoing Thursday morning, with a downward trend expected into midday. Additional development may occur during the early to mid afternoon that will likely shift east of the area by early evening. Locally heavy rainfall and flooding potential will remain. Strong southwest winds will develop behind a dryline and cold front Thursday afternoon across portions of eastern Oklahoma. Wind gusts could approach 40 mph at times. A cold front will push through the region Thursday night and into Friday morning. Wind gusts out of the north behind the front could reach 30 mph. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 11:30 PM CDT | Areal Flood Advisory | TSA | Creek, McIntosh, Muskogee, Okfuskee, Okmulgee, Rogers and 2 more | 3 hr |
| Mar 18, 8:43 AM CDT | River Flood Advisory | TSA | Cherokee | 4 days |
| Mar 18, 2:43 PM CDT | River Flood Advisory | TSA | Pushmataha | 11 hr |
| Mar 18, 2:53 PM CDT | River Flood Warning | TSA | LeFlore | 50 hr |
| Mar 18, 3:09 PM CDT | River Flood Warning | TSA | Crawford, Sebastian | 21 days |
| Mar 18, 3:09 PM CDT | River Flood Warning | TSA | Franklin, Johnson, Logan | 19 days |
Nearby
Flash Flood Watches in Oklahoma, 2020Flash Flood Watches in Arkansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.